OxyContin is the brand name for the extended-release formulation of oxycodone, an opioid pain reliever. In the late 1990s, OxyContin was marketed as having a low misuse potential and was widely prescribed for chronic pain treatment. The increased availability of OxyContin led to its misuse and heavily contributed to the U.S. opioid overdose crisis.
Oxycontin and other prescription opioids were responsible for over 17,000 overdose-related deaths in 2017. Given the magnitude of the problem, it is essential to understand what causes an OxyContin overdose, its symptoms and how it can be prevented.
What Happens When You Overdose on Oxycontin?
An overdose on an opioid such as OxyContin is characterized by three primary symptoms:
- Reduced or loss of consciousness
- Pinpoint pupils
- Respiratory depression
Respiratory depression can lead to hypoxia, resulting in reduced oxygen supply to the brain. Hypoxia resulting from opioid-induced respiratory depression can lead to coma, permanent brain damage, and death.
How Much Oxy Does It Take To Overdose?
The amount of oxycodone that causes an overdose depends on a person’s metabolism and history of opioid use. People who regularly use prescription opioids to manage chronic pain tend to develop tolerance to opioids. In other words, they require higher doses to experience the same pain-relieving effects.
A person who has not developed tolerance can overdose if they take a high dose. However, people who have developed tolerance to high doses of opioids can still overdose. This is because tolerance to the pain-relieving and euphoric effects of opioids develops faster than tolerance to respiratory depression. As a result, opioid-tolerant people who use higher doses can have an overdose involving respiratory depression.
Stopping OxyContin use results in the loss of tolerance. If someone begins using the drug again at the doses they previously took, they can overdose.
Oxy Use in Florida
OxyContin is only available with a prescription, and the prescription and distribution of opioids are now monitored by Florida’s prescription drug monitoring program. Opioid laws and regulations in Florida have resulted in declining oxycodone-related overdose deaths.
Between 2010 and 2014 in Florida, the number of oxycodone overdose deaths has dropped from 8 deaths per 100,000 to 2.4 per 100,000. In 2017, oxycodone was involved in 610 deaths in Florida at a rate of 2.93 deaths per 100,000.
Symptoms of Overdose on Oxycontin
Some of the symptoms of an oxycodone overdose include:
- Oxycodone Overdose Signs
Loss of consciousness or reduced consciousness
Respiratory depression, causing slow, shallow and difficult breathing
Low blood pressure
Slow heart rate
Rhabdomyolysis (skeletal muscle breakdown)
Loss of muscle tone
Nausea and vomiting
Fingernails and lips may become bluish
OxyContin vs. Oxycodone Overdose
OxyContin is the extended-release formulation of oxycodone. Oxycodone is also available in an immediate-release formulation. OxyContin tablets contain larger amounts of oxycodone than immediate-release formulations because they are designed to release a steady supply of the drug over several hours.
People may misuse the drug for its euphoric effects by crushing the tablet, causing it to release a higher dose when consumed. As a result, OxyContin misuse carries a greater risk of overdose. When orally ingested in large amounts, the negative effects of OxyContin may appear more gradually and last longer than immediate-release oxycodone.
Opioid Overdose Treatments
Most opioid overdose deaths occur due to respiratory depression. Naloxone is a medication used to treat opioid overdose and can restore a person’s breathing rate to normal. The drug is an opioid receptor antagonist that binds to opioid receptors and blocks the activity of other opioids. This process reverses the symptoms of an opioid overdose.
Besides being provided by emergency personnel, naloxone is also available for home use in the form of an injection (EVZIO) and a nasal spray (Narcan). Naloxone is not addictive but must only be used in cases of respiratory and circulatory depression. If you encounter someone who has overdosed on opioids, call 911 immediately. It is also important to try to keep the person alert and breathing while emergency personnel arrives.
Preventing OxyContin Overdose
The best way to avoid OxyContin overdose or addiction is to avoid using opioids to treat chronic pain. There are non-opioid alternatives for pain management, including medications like acetaminophen and non-steroidal anti-inflammatory drugs. Holistic therapies can be helpful as well, such as physical therapy, acupuncture, and yoga.
Another way to restrict misuse is to prescribe short-term prescriptions for opioids like OxyContin. OxyContin and other prescription opioids must only be used as directed, and people should avoid substances like alcohol or benzodiazepines. These substances can interact with OxyContin and cause respiratory depression.
Expanding the availability of naloxone and training people to administer the medication can also help to save lives. Addiction to opioids like OxyContin is also associated with an increased risk of an overdose. Increasing the availability of treatment for opioid use disorder can help to reduce OxyContin overdoses.
If you or a loved one is addicted to prescription opioids like OxyContin, The Recovery Village Palm Beach can help. Contact us today to learn about the quality care and treatment options we provide for people struggling with substance use disorders and co-occurring conditions.
Scholl, Lawrence; Seth, Puja; Kariisa, Mbabazi; Wilson, Nana; Baldwin, Grant. “Drug and opioid-involved overdose deaths—United States, 2013–2017.” Morbidity and Mortality Weekly Report, December 2019. Accessed October 22, 2019.
World Health Organization. “Information Sheet On Opioid Overdose.” August 2018. Accessed October 22, 2019.
Florida Department of Health. “2016-2017 Prescription Drug Monitoring Program Annual Report.” December 2017. Accessed October 22, 2019.
Sadiq, Nazia M.; Dice, Travis J.; Mead, Therese. “Oxycodone.” September 21, 2019. Accessed October 22, 2019.
Substance Abuse and Mental Health Services Administration. “SAMHSA Opioid Overdose Prevention Toolkit.” 2018. Accessed October 22, 2019.